Rss Feed
Tweeter button
Facebook button
Webonews button

TO YOUR GOOD HEALTH: Splenda use wont set up consumer for diabetes – Sarasota Herald

I’m a 75-year-old man in good health and not obese (my BMI is around 20-21). I like coffee, and drink four or five cups a day. But I like it with a packet of Splenda, and the same thing goes for my breakfast cereal. Am I setting myself up for diabetes?

Splenda is made from sucralose, a poorly absorbable artificial sweetener. Sucralose does not raise blood sugars or insulin levels, so it will not increase your risk for diabetes. It is excreted unchanged in the urine.

However, powdered Splenda, like many artificial sweeteners, is mixed with the sugars maltodextrin or dextrose, both of which are absorbed and do affect insulin levels. A packet of Splenda contains about 1 gram of these sugars. Two packets a day is then the equivalent of a little over a tablespoon of a typical soda, which I still see people consuming liters or more of at a time. You may have your Splenda without worry.

People with a low BMI have low, but not zero, risk of diabetes.

I was scheduled for an MRI due to sciatica/disk issues two years ago. When I mentioned I had eyeliner tattooed on over 20 years ago, the technician said I should not get an MRI because the ink contained metal particles. The people who do MRI at the hospital told me that they would put a wet washcloth over my eyes so I could still get an MRI. But I didn’t want to take a chance on hurting my eyesight, so I backed out the day before. I’m not sure if any of the tattoo is still there. Can you please discuss this? I’m having more health issues that require an MRI.

Some permanent eyeliners are tattoos made with iron-based ink. Under the powerful magnetic field of an MRI, these can heat up. It’s not common: Less than 2 percent of people with permanent cosmetics noted any symptoms, such as tingling and burning. Loss of vision has never been reported as far as I could find. An ice pack or cold washcloth over the eye is a reasonable precaution.

In response to K.M.’s question about having a reaction to a tetanus shot, you should consider it might’ve been a reaction to the thimerosal preservative that was probably in the vaccine. Forty years ago, I had a similar reaction that was so severe that I was hospitalized for three days. My arm swelled so bad that my arm was bigger around than my waist and I had a high fever up to 104 F along with body aches. The doctors suggested that I get no more vaccinations, as they did not know what caused the reaction. However, a few years ago, my PCP said the thimerosal might have caused the reaction. He gave me a Tdap shot with no preservative, and I had no reaction. I now avoid thimerosal and have had the shingles shots, flu shots, etc., without problems. The vaccinations prepared as individual doses have no preservative, but those prepared in a bottle from which the vaccination is withdrawn typically contain thimerosal. I hope this helps her.

Reactions to thimerosal, a preservative containing ethyl mercury, are uncommon but have been reported. Most vaccines now are made thimerosal-free. As you indicated, it’s multidose bottles, e.g., seasonal flu shots, that contain preservatives such as thimerosal. People with a history of a reaction suspected to be due to thimerosal can request a preservative-free vaccine, if available.

I am glad your current doctor continues to give you your recommended vaccines. The risk of a reaction is almost always outweighed by the benefits of the vaccination.

— Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

Article source: https://www.heraldtribune.com/entertainmentlife/20190218/to-your-good-health-splenda-use-wont-set-up-consumer-for-diabetes

Speak Your Mind

*